News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: NOT Myasthenia Gravis + Hypercapnia


 anne1962 - Mon Jan 05, 2009 11:08 am

Hi,
In October 2003 I had a very high fever with copious sweating and resulting pneumonia which lasted several weeks. I was left weak which was to be expected but suffered some unexplained muscle fatigue and pain following activity. The following August I had a fairly mild dose of the flu but after had extensive and severe muscle weakness and pain - I was unable to walk, sit up, hold my head up, lacked facial expression, would suddenly lose all speech(although I still fought with my brain to allow me to make some sounds and try to whisper) and had decreased breatheing ability. At times the only part of me that could move were my eyes - it was as if I was suffering the symptoms of intermittant major strokes. My eyes, eyelids and swallowing was not affected.The pain was predominately in my lower legs and lower back but also would occur in any muscles used more than they wanted to be used. Rest allowed minor recovery but this didn't restore much movement and it did not last for long. Exposure to certain chemicals also affected my muscles as does the heat. At this stage I was transferred by Air Ambulance to a hospital over 500 kms away.
After thorough neurological testing, including an extraordinarily positive Tensilon Test I was placed on Mestinon 60mg 6 hourly. Although this didn't return me to "normal" I was at least able to walk, sit up etc although my movements were still limited and my muscles fatigued easily. Mestinon was only prescribed as a "Bandaid" treatment until a firm diagnosis could be made and an appropriate treatment plan developed.
I made 9 visits to this hospital for testing during 2005 and the following was confirmed - after numerous EMG's the last series with electrical stimulation showed that I had too few signals, they were also too slow and too weak; an MRI of my brain was clear; CT scan showed clear lungs and no problem with thymus; positive to STRAB antibody; 2 positive, 1 negative test for Q Fever; elevated lactose/pyruvate ratio; elevated Liver Function Tests; and raised ESR. My neurologist advised me that he had not come across this condition and that he would do some further research and talk to colleagues. He further stated that I was now officially an invalid with no quality of life. The dosage of Mestinon was adjusted to 4 x10mg 3 hourly and a 60mg at night. This levelled out the effects of the drug as I was still having "downtime" when taking it 6 hourly - we also tried slow release 180mg but the side effects were too great.
Tragically for me, my neurologist retired and it appears he took my file with him. The hospital has been unable to contact him so I guess he just forgot about me and went fishing!
I have been in an electric wheelchair for 2 years and only have very limited movement outside the chair. My symptoms are getting markedly worse and it is becoming increasingly difficult to function on a day to day basis. My breatheing is more difficult and at times I change colour (red down middle of face) and have a strange headache - during a recent minor proceedure an anaethatist witnessed this and said it was hypercapnia - a retention of carbon dioxide. They also administered IV Neostigmine prior to sedation which restored muscle stimulation far, far more than the current dosage of Mestinon does. The pain in my muscles ( particularly my lower legs and lower back) is increasing, debilitating , keeps me awake until exhaustion takes over, and places extra strain on my ability to breathe. I take Panadeine Forte ( x2 three times a day - can't take late in day because of effect on lung muscles) but this only takes the very edge off the pain.There is also significant nerve pain, including redness and burning, for which I take Lyrica. My GP has seen my painful swollen legs and has said that it is due to trauma to the muscles because I still use them a little bit and I am not able to use them properly.
The current dosage of Mestinon seems to be achieving far less and every moment is a struggle - not just for me but for my family.
The hospital , which is the only available one ( over 500 kms away ) has classified me as a new patient (because the file is lost and the doctor gone) and I have been placed on the waiting list. They have advised me that I may be waiting several years for readmission despite my neurologist demanding I return every 6 weeks until further notice, prior to his retirement in December 2005. My GP has suggested that I arrive at the hospital's emergency department and they will have to treat me - but I am not physically, or probably emotionally, up to this challenge.
I would warmly welcome any guidance available on adjusting my Mestinon dosage to assist me to at least breathe more easily in the interim - any other suggestions or advice would also be greatly welcomed by myself, my family and my GP.
Thank you for your patience and interest in reading this posting.
Kind Regards,
 John Kenyon, CNA - Tue Feb 24, 2009 11:37 pm

User avatar Hello --

First, we want you to know we absolutely sympathize with your situation. Your problems have been complicated many times over by your neurologist's retirement and failure to provide a follow up care pathway for you. However, it would be extremely dangerous for us to suggest a modification to your Mestonon dosage via this venue, not only because it is a prescription drug, but because the potential to do harm with is by causing muscle weakness (precisely what you don't want or need right now) is great even though an increase in very probably warranted. Could your doctor not modify the dosage by telephone? I certainly understand your reluctance to make the trip to the ER, although that would be the most effective way to get things under control. It would be an exhausting and difficult trip, no doubt, but probably will have to be weighed against the risks of not doing anything.

I wish there were an alternative to offer, but can see none given the constraints involved. I hope by now something has been done to mitigate your suffering and that you're feeling better. If not, please consider how you might be able to get to the hospital with a minimum of aggravation and energy expenditure.

My very best to you. Please follow up with us and keep us updated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here